Memory loss!: Need advice I’ve been on... - Endometriosis UK

Endometriosis UK
48,884 members40,743 posts

Memory loss!

ccsmith
ccsmith

Need advice I’ve been on Citalopram for about 18 months now. I was really low mood and anxious which was exacerbated by all the different drugs and horrendous pain due to stage 4 endo & my ectopic and they have helped. I’ve tried reducing multiple times really slowly but symptoms return very quickly. I’m really struggling with short term memory for some time but put it down to the zoladex and menopause I’m on. I’ve recently just looked up Citalopram again online and some of its side effects are memory problems, confusion, anxiety, also tingling in arms/legs which I’ve also had on & off in my arms for sometime and thought it was a trapped nerve as I’ve put weight on!) Anyone else found any of these symptoms with Citalopram or am I clutching at straws and it’s really the menopause (I am on HRT) which is what I’ve also believed it to be in the past. Feel very paranoid and like an old lady!

4 Replies
oldestnewest

Dear CCSmith - are you still on Zolodex?

x X x

I’m afraid I am - they advised I stay on until my hysterectomy.

Hello again,

Lots of drugs can impact on neurological function, and it may be that it could be the Citalopram causing the symptoms you are experiencing.

However, Zoladex is a GnRH Analogue and this class of drugs are known to impact on memory function and mood - these side effects are caused by the hypoestrogenic (oestrogen-deficient) state the drug induces. Oestrogen fuels the progression of endometriosis so suppressing your body’s production of it helps relieve the disease’s symptoms, but the body uses oestrogen for many many other body processes. Add-back HRT is prescribed to help ensure that your body retains a sufficient amount of oestrogen to carry out those processes.

Have you spoken to your prescribing specialist and GP about these new symptoms? If not then please do as it is their job to help you treat or manage them. Add-back HRT isn’t a “one size fits all” prescription and it may be that your dose isn’t quite enough for your body’s needs.

If you or your GP/Specialist want a bit of extra information about these type of Zoladex (GnRH Analogue) side effects then you can ask them to have a read of these publications:

medicines.org.uk/emc/produc...

google.co.uk/amp/s/www.rese...

The first is the manufacturer’s Summary of Product Characteristics, which provides general information on Zoladex’s side effects. The second is a summary abstract of a research publication detailing this class of drug’s impact on memory function. Your Specialist should be able to access the full article through the NHS and the lead author works for the NHS down in London at the Maudsley Hospital and can easily be contacted for further advice via internal NHS channels.

Sorry for the very long reply, but I hope it helps and that you find a way of managing these symptoms / side effects soon. Sometimes it can just be a help to know that what you are experiencing is just a drug side effect rather than worrying about it being anything else.

x X x

Thanks that’s really helpful. I’ve been holding on for so long as was due hysterectomy etc in December so thought I could hang on. Now it’s probably April time so too long in my opinion. Will see gp thank you x

You may also like...